| Catalog Number |
4004C0720 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance (2578)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
05/22/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the embolization coil stretch resistant wire (sr wire) was fractured and the proximal constraint sphere was missing.Conclusions: evaluation of the returned pc400 revealed that the sr wire was fractured.If the device is forcefully retracted against resistance, damage such as an sr wire fractured may occur.Further evaluation revealed that the non-penumbra microcatheter was kinked.The root cause of this kink could not be determined, however, this kink may have contributed to the reported resistance.The pusher assembly to the pc400 was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed multiple pc400s and other coils using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance another pc400 through the middle of the microcatheter and, therefore, the physician attempted to remove the pc400.While retracting, the pc400 unintentionally detached within the microcatheter.The physician then removed the microcatheter with the pc400 inside.After removal, the physician pushed the embolization coil out of the microcatheter to confirm that it was not implanted in the patient.The procedure was completed using a new microcatheter, new pc400s, and additional coils.There was no report of an adverse effect to the patient.